Hail, Okeechobee
- When
- May 18, 7:45 PM EST
- Where
- Okeechobee County, 7 mi SE of Okeechobee
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 27.178, -80.749
Strong pulse thunderstorms drifted southeast across Okeechobee County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
Strong pulse thunderstorms drifted southeast across Okeechobee County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 18, 2:01 PM EST, 5 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 301 PM EDT FRI MAY 18 2007 ...INCREASED FIRE SENSITIVITY THIS WEEKEND WITH GUSTY NORTHEAST WINDS...DRY VEGETATION AND LOW RELATIVE HUMIDITY VALUES... .DISCUSSION...CURRENT/TONIGHT...THE COLD FRONT CURRENTLY LOCATED BETWEEN KDAB/KCOF WILL CONTINUE TO SLOWLY SLIDE SOUTHWARD THROUGH TONIGHT. IT IS PROGGED TO STALL LATE OVERNIGHT ACROSS THE SOUTH- CENTRAL PENINSULA NEAR OUR SOUTHERN ZONES. THE EAST COAST SEA BREEZE CONTINUES TO MOVE INLAND THIS AFTERNOON AND WILL BE AN ADDITIONAL FOCUS FOR STORM DEVELOPMENT. WILL CONTINUE TO CARRY A SMALL CHANCE FOR POPS INVOF OF THIS BOUNDARY THROUGH THIS EVENING. THE MAIN THREATS FROM STORMS REMAIN LOCALLY HEAVY DOWNPOURS... DANGEROUS CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND SMALL HAIL. CONTINUE TO SEE SMOKE (FU) AND HAZE (HZ) IN LOCAL OBS AND WILL CARRY AREAS OF FU/HZ IN THE GRIDS/ZONES FROM KISSIMMEE THROUGH TITUSVILLE NORTHWARD AGAIN OVERNIGHT. GUSTY NORTHEAST SURFACE WINDS IMMEDIATELY BEHIND THE FRONT WILL DECREASE TO BELOW 10 MPH BY AROUND MIDNIGHT. LOWS MAINLY IN THE 60S OVERNIGHT WITH SOME UPPER 50S POSSIBLE FAR NORTH AND LOWER 70S POSSIBLE FAR SOUTHEAST ACROSS OUR CWA. SAT...WITH ENOUGH MOISTURE AROUND AND DUE TO PROXIMITY OF THE STALLED FRONTAL BOUNDARY OVER THE SOUTH WILL KEEP POPS IN THE FCST FROM MELBOURNE SOUTHWARD. BREEZY NORTHEAST WINDS ON SAT WILL APPROACH LAKE WIND ADVISORY CRITERIA BUT WILL HOLD OFF ON ISSUANCE FOR NOW. THESE WINDS AND CONTINUED DRY VEGETATION WITH VERY HIGH KEETCH BYRAM NUMBERS WILL MAKE FOR A FIRE SENSITIVE DAY ACROSS EAST CENTRAL FLORIDA. HIGHS WILL BE IN THE LOWER 80S ALONG THE COAST TO MIDDLE 80S FURTHER INLAND. CANT RULE OUT SOME SMOKE AND HAZE DURING THE DAY...ESP EARLY IN THE MORNING IF ANY GETS TRAPPED BENEATH AN INVERSION OVERNIGHT...THOUGH THE PREDOMINANT EAST/NORTHEAST FLOW BETWEEN 925MB-850MB WOULD DICTATE THAT MUCH OF THIS SHOULD REMAIN NORTH AND WEST OF OUR AREA. WILL HOLD OFF ON INCLUDING THIS IN GRIDS/ZONES AT THIS TIME. SAT NIGHT-SUN...RESIDUAL MOISTURE WILL LIKELY LINGER ACROSS FAR SOUTHERN CWA/LAKE OKEECHOBEE REGION. EXPECT ENOUGH LOW-LEVEL CONVERGENCE TO TRIGGER SLIGHT CHANCE POPS THIS AREA. OTHERWISE...DRY CONDITIONS WILL RE-DEVELOP ACROSS THE REMAINDER OF ECFL. LONG FETCH OF MODERATE ONSHORE FLOW AND PATTERN OF WEAK CYCLONIC FLOW ALOFT WILL HOLD TEMPS NEAR 5 DEGREES BELOW NORMAL. MON-FRI...GENERAL WEAK CYCLONIC FLOW CONTINUES ALOFT WITH A SERIES OF SHORTWAVES PASSING...MAINLY TO THE NORTH. TIMING OF SUCH WEAK FEATURES DIFFICULT...WITH SOME PROSPECT FOR ENHANCEMENT OF DIURNAL CONVECTION ALONG INLAND MOVING SEA BREEZE CONVERGENCE ZONES IF FEATURE(S) REMAIN INTACT AND PASSAGE(S) OCCUR NEAR TIME OF MAX HEATING. WHILE IT IS TOO EARLY TO MAKE SUCH SPECIFIC ASSESSMENTS... STRENGTHENING ONSHORE FLOW RESULTING MAINLY FROM BUILDING HIGH TO THE NORTH COMBINED WITH GRADUALLY INCREASING DEPTH OF MOIST LAYER SUGGESTS ISOLATED-SCATTERED PRECIP FOR MOST DAYS NEXT WEEK. AT THIS TIME...MONDAY APPEARS THE DRIEST...WITH BETTER RAIN CHANCES POSSIBLE TUE-THU...ALBEIT ONLY 20-30 PERCENT COVERAGE. AS ANTICIPATED...TREND OF GFS HAS BEEN TO REDUCE SIGNIFICANCE OF CARIBBEAN/WESTERN ATLANTIC SURFACE CYCLOGENESIS...BUT MODEL STILL REMAINS MORE AGRESSIVE THAN EC/UK SCENARIOS...ESPECIALLY WITH ONSHORE ADVECTION OF DEEP MOISTURE. THUS...HAVE CONTINUED TO DOWNPLAY ASSOCIATED IMPACTS FROM GFS AND REMAIN CLOSER TO DRIER AND WEAKER WIND SOLUTIONS OF NAM AND EUROPEAN SOLUTIONS. TEMPS WILL REMAIN BELOW CLIMO DURING FIRST PART OF THE WEEK...TRENDING BACK TOWARDS CLIMO BY THE END OF THE WEEK. && .AVIATION...AREAS OF FU HZ FROM KMCO/KTTS NORTHWARD THIS AFTN...EVENING AND POSSIBLY OVERNIGHT. AREAS OF MVFR VSBYS AND LCL MVFR CIGS AS WELL. VERY SLOW MOVING COLD FRONT MOVING THROUGH ECFL WILL RETAIN SCT SHRA/ISOLD TSRA CHANCES THROUGH THIS EVENING AS A COLD FRONT SAGS SOUTH THROUGH ECFL AND THE EAST COAST SEA BREEZE MOVES INLAND. NORTH/NORTHEAST WINDS BEHIND THE FRONT WILL INCREASE TO 15 TO 20 KTS BY LATE THIS AFTERNOON AROUND TAF SITES AT KMCO/KSFB/KMLB/KDAB. WINDS WILL GRADUALLY FALL BELOW 10 KTS AFTER MIDNIGHT. && .MARINE...DELAYED MOVEMENT OF THE FRONT DOWN THE PENINSULA WILL SLOW ONSET OF INCREASED WINDS/ELEVATED SEAS FROM THE NORTH TO SOUTH. LATEST MODEL GUIDANCE SUGGESTS WINDS/SEAS WILL BEGIN TO RESPOND LATE THIS EVENING/OVERNIGHT. PLAN FOR NOW IS TO INTRODUCE EXERCISE CAUTION FOR BOTH NORTH LEGS FOR AFTERNOON ISSUANCE AND SPREAD EC FURTHER SOUTH LATER THIS EVENING/OVERNIGHT. LATEST OBS FROM BUOY 41012 IS AT 19 KTS/5.2 FT. WINDS/SEAS MAY DICTATE MARGINAL SMALL CRAFT ADVISORY CONDITIONS LATE OVERNIGHT (NORTH)/SAT BUT FOR NOW HAVE CAPPED SEAS AT 5-6 FT AND WINDS AROUND 20 KTS. WINDS WILL REMAIN NEAR SCEC LEVELS ACROSS SOUTHERN WATERS...ESPECIALLY OFFSHORE THROUGH THE REMAINDER OF THE WEEKEND. WEAKER ONSHORE EARLY IN THE WEEK...ALTHOUGH SEAS WILL BE SLOW TO SUBSIDE...FOLLOWED BY STRENGTHENING WINDS BACK TOWARDS SCEC/SCA LEVELS TUE-WED. && .FIRE WEATHER...A COLD FRONT OVER OUR NORTH ZONES THIS AFTERNOON WILL PUSH THROUGH THE CENTRAL FLORIDA PENINSULA OVERNIGHT AND STALL NEAR LAKE OKEECHOBEE. SHOWER AND THUNDERSTORM COVERAGE WILL REMAIN LIMITED DUE TO A LACK OF DEEP MOISTURE. DUE TO THE PROXIMITY OF THE STALLED BOUNDARY ON SAT/SUN MAY VERY WELL SEE ADDITIONAL AFTERNOON SHOWER/STORM DEVELOPMENT...MAINLY SOUTH. EXPECT GUSTY NORTHEAST TRANSPORT WINDS ON SAT AND AGAIN ON SUN AS DISPERSION VALUES WILL BE GENERALLY GOOD TO VERY GOOD. 20 FOOT WINDS WILL ALSO BE GUSTY ON SAT AND DIMINISH EARLY SAT EVENING. INTERIOR COUNTIES WILL SEE RELATIVE HUMIDITY VALUES FALL TO BETWEEN 35-40% FOR A FEW HOURS SAT AFTERNOON AND 30-35% FOR A FEW HOURS ON SUN AFTERNOON. A FIRE WEATHER WATCH/WARNING MAY BE NECESSARY ON SUN AS A RESULT. DO EXPECT A FIRE SENSITIVE WEEKEND DUE TO CONTINUED DRY VEGETATION...GUSTY WINDS AND LOW RH VALUES. && .PRELIMINARY POINT TEMPS/POPS... DAB 64 80 60 80 / 10 10 10 10 MCO 64 84 62 84 / 30 10 10 10 MLB 67 82 67 80 / 30 20 10 10 VRB 68 83 67 82 / 30 30 10 10 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM/AVIATION...SEDLOCK LONG TERM....SPRATT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 606 AM EDT FRI MAY 18 2007 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 182215- COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM- COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE- WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 606 AM EDT FRI MAY 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... A WEAKENING COLD FRONT WILL PUSH ACROSS THE CENTRAL FLORIDA PENINSULA TODAY. THIS FRONT MAY GENERATE ISOLATED THUNDERSTORMS AS IT MOVES THROUGH THE AREA. THE PRIMARY THREAT FROM THESE STORMS WILL BE CLOUD-TO-GROUND LIGHTNING...THOUGH A FEW OF THEM COULD GENERATE STRONG GUSTY WINDS AND SMALL HAIL. REMEMBER...LIGHTNING IS THE MOST UNDER-RATED THUNDERSTORM THREAT...RESPONSIBLE FOR MORE ANNUAL CASUALTIES THAN TORNADOES AND HURRICANES COMBINED. MOVE INDOORS IMMEDIATELY IF LIGHTNING IS SEEN OR IF THUNDER IS HEARD. ...RIP CURRENT IMPACT... LINGERING OCEAN SWELLS WILL CONTINUE TO PRODUCE A THREAT OF RIP CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA TODAY. NUMEROUS RESCUES WERE REPORTED YESTERDAY. A RIP CURRENT IS A NARROW CHANNEL OF WATER FLOWING OUTWARD FROM THE SURF ZONE WHICH CAN CARRY EVEN STRONG SWIMMERS INTO DEEPER WATER BEYOND THE SAND BAR. IF CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE UNTIL OUT OF THE PULL OF THE CURRENT...THEN RETURN TO SHORE. DO NOT TRY TO SWIM BACK TO SHORE DIRECTLY AGAINST THE CURRENT. EXHAUSTION AND PANIC CAN SET IN AND CAUSE DROWNING. ...MARINE THUNDERSTORM GUST IMPACT... ISOLATED THUNDERSTORMS ARE EXPECTED TO ACCOMPANY THE COLD FRONT AS IT PUSHES ACROSS THE ATLANTIC WATERS OF EAST CENTRAL FLORIDA. WHILE THE STORMS ARE NOT EXPECTED TO BE WIDESPREAD...A FEW OF THEM MAY BE CAPABLE OF PRODUCING WINDS GUSTS NEAR 35 KNOTS. ...WIND AND SEA IMPACT... TRANQUIL BOATING CONDITIONS THIS MORNING WILL BEGIN TO DETERIORATE THIS AFTERNOON AS WINDS INCREASE OUT OF THE NORTH BEHIND THE COLD FRONT. THE WINDS MAY APPROACH 20 KNOTS NORTH OF CAPE CANAVERAL AND INCREASE TO 15 TO 20 KNOTS ELSEWHERE. THESE WINDS WILL CAUSE SEAS TO INCREASE TO 4 TO 6 FEET BY EARLY EVENING OVER MUCH OF THE COASTAL WATERS BETWEEN FLAGLER BEACH AND JUPITER INLET...ESPECIALLY OVER THE OFFSHORE LEG. SMALL BOATERS SHOULD REMAIN VIGILANT TO THE CHANGING CONDITIONS THAT ARE EXPECTED TODAY. ...FIRE WEATHER IMPACT... DRY AIR WILL FILTER INTO THE CENTRAL PENINSULA IN THE WAKE OF THE APPROACHING COLD FRONT. COMBINED WITH DRY VEGETATION OVER MUCH OF THE AREA...A FIRE DANGER WILL REMAIN PRESENT ACROSS MUCH OF EAST CENTRAL FLORIDA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A FRESHENING NORTHEAST FLOW THIS WEEKEND WILL KEEP SEAS OVER THE OPEN ATLANTIC NEAR 6 FEET FOR MUCH OF THE UPCOMING WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. BRAGAW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 608 PM EDT FRI MAY 18 2007 FLZ053-182300- OSCEOLA- 608 PM EDT FRI MAY 18 2007 ...STRONG THUNDERSTORMS AFFECTING SOUTHERN OSCEOLA COUNTY... AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG STORMS NEAR LAKE KISSIMMEE MOVING SOUTHEAST AT 10 TO 15 MPH. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING LIGHTNING STRIKES. SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE DANGERS OF LIGHTNING. BOATERS ON THE OPEN WATER ARE ESPECIALLY VULNERABLE TO THE DANGERS OF LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF A LIGHTNING STORM THEN SEEK SHELTER IN A BUILDING OR ENCLOSED VEHICLE AS QUICKLY AS POSSIBLE. 67
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 748 PM EDT FRI MAY 18 2007 FLZ058-190030- OKEECHOBEE- 748 PM EDT FRI MAY 18 2007 ...STRONG THUNDERSTORMS AFFECTING OKEECHOBEE COUNTY... AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG STORMS 7 MILES NORTH OF OKEECHOBEE...MOVING SOUTHEAST AT 15 MPH. LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE BASINGER...FOUR SEASONS ESTATES AND COUNTRY HILL ESTATES. THE STORMS WILL BE CAPABLE OF PRODUCING HAIL AND GUSTS TO 35 MPH. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING LIGHTNING STRIKES. SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN SHELTERS FOUND IN PARKS...GOLF COURSES OR FARM LAND OFFER NO PROTECTION FROM THE DANGERS OF LIGHTNING. BOATERS ON THE OPEN WATER ARE ESPECIALLY VULNERABLE TO THE DANGERS OF LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF A LIGHTNING STORM THEN SEEK SHELTER IN A BUILDING OR ENCLOSED VEHICLE AS QUICKLY AS POSSIBLE. 67
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 825 PM EDT FRI MAY 18 2007 FLZ058-190100- OKEECHOBEE- 825 PM EDT FRI MAY 18 2007 ...STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN OKEECHOBEE COUNTY... AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG STORMS OVER FOUR SEASONS ESTATES...MOVING SOUTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THESE STRONG STORMS INCLUDE OKEECHOBEE... FOUR SEASONS ESTATES...TAYLOR CREEK AND COMMUNITIES ALONG THE NORTHEAST SHORE OF LAKE OKEECHOBEE. SMALL HAIL...GUSTY WINDS...LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING STRIKES ARE POSSIBLE WITH THESE STORMS. SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN SHELTERS FOUND IN PARKS...GOLF COURSES AND MARINAS OFFER NO PROTECTION FROM THE DANGERS OF LIGHTNING. BOATERS ON THE OPEN WATER ARE ESPECIALLY VULNERABLE TO THE DANGERS OF LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF A LIGHTNING STORM THEN SEEK SHELTER IN A BUILDING OR ENCLOSED VEHICLE AS QUICKLY AS POSSIBLE. 67
The Melbourne radar (KMLB), 104 km away, was scanning. The volume nearest the first event began at 00:47 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37053, 37056.